Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS San Diego, CA

January 6, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 6, 2008, 4:34 AM PST for San Diego County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 6, 2008, 4:34 AM PST (12:34 UTC)
Expired
Jan 6, 2008, 6:30 AM PST
In force
116 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 061237
FFWSGX
CAC073-061430-
/O.NEW.KSGX.FF.W.0008.080106T1234Z-080106T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 AM PST SUN JAN 6 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 630 AM PST

* AT 430 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM PERSISTENT RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR
  MOUNTAIN

THE TOWNS OF PAUMA VALLEY, RINCON AND LA JOLLA AMAGO, IN ADDITION TO
OTHER NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR
BELOW ANY OF THE BURNED BASINS, CAN BE IMPACTED BY DEBRIS FLOWS.
BIRCH HILL NEAR PALOMAR MOUNTAIN HAS HAD .71 INCHES OF RAIN THE
PAST HOUR AND TRAINING WILL CONTINUE TO BRING MORE RAIN TO THE 
AREA.  

DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 76 (ALSO
KNOWN AS PALA ROAD), PARADISE CREEK ROAD, SOUTH GRADE ROAD, AND ANY
OTHER ROADS WITHIN THE BURNED AREA, PARTICULARLY WHERE THEY CROSS
BURNED DRAINAGES.

HIGHWAY 76 NORTH OF THE TOWN OF RINCON IS PARTICULARLY SUSCEPTIBLE TO
FLOOD AND DEBRIS FLOW AT CROSSINGS WITH AGUA TIBIA CREEK, FREY CREEK,
PAUMA CREEK, HARRISON CANYON AND SYCAMORE CANYON. HIGHWAY 76 EAST OF
THE INTERSECTION WITH SOUTH GRADE ROAD IS ALSO PARTICULARLY
SUSCEPTIBLE TO DEBRIS FLOWS AND FLOODS WHERE DRAINAGES CROSS THE
HIGHWAY.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL 
RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA THROUGH 630 AM.

LAT...LON 3341 11686 3333 11681 3323 11679 3320 11687
      3319 11698 3341 11705
TIME...MOT...LOC 1234Z 180DEG 0KT 3331 11692

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 4:25 AM PST, 9 minutes earlier.

Area forecast discussion, Jan 6, 4:25 AM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
425 AM PST SUN JAN 6 2008

.SYNOPSIS...
A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE WEST COAST WILL
CONTINUE TO BRING SHOWERS TO SOUTHERN CALIFORNIA THROUGH MONDAY
MORNING. HEAVY SNOW IS EXPECTED ABOVE 6000 FEET IN THE MOUNTAINS
ALONG WITH GUSTY MOUNTAIN AND DESERT WINDS. FAIR FOR TUESDAY WITH A
SLIGHT CHANCE OF SHOWERS LATE TUESDAY NIGHT AND EARLY WEDNESDAY.
FAIR AND WARMER FOR THE LATTER HALF OF THE WEEK AS HIGH PRESSURE
BUILDS OFF THE CALIFORNIA COAST. WEAK TO LOCALLY MODERATE OFFSHORE
FLOW IS POSSIBLE AT TIMES NEXT WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH TUESDAY)...

MOIST ONSHORE FLOW WILL CONTINUE THROUGH TONIGHT WITH WEAK
SHORTWAVES INCREASING SHOWER COVERAGE AND INTENSITY THIS MORNING AND
AGAIN THIS EVENING THROUGH LATE TONIGHT. THE SNOW LEVEL WILL REMAIN
NEAR 5500 FEET TODAY...THEN LOWER TO AROUND 5000 FEET TONIGHT. FLASH
FLOOD WATCH HAS BEEN REISSUED THROUGH LATE TONIGHT...MAINLY FOR THE
BURN AREAS. HEAVY SNOW WARNING IS EXTENDED THROUGH LATE TONIGHT FOR
MOUNTAINS ABOVE 6000 FEET AND THE DENSE FOG ADVISORY IS EXTENDED FOR
THE MOUNTAINS THROUGH LATE TONIGHT. WIND ADVISORY CONTINUES FOR THE
MOUNTAINS AND ADJACENT DESERT FOOTHILLS THROUGH LATE TONIGHT.
SHOWERS SHOULD END MONDAY WITH FAIR WEATHER FOR TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
A WEAK SHORTWAVE MAY BRING A CHANCE OF LIGHT PRECIPITATION LATE
TUESDAY NIGHT AND EARLY WEDNESDAY WITH GREATEST CHANCES FOR NORTHERN
AREAS. FAIR AND WARMER FOR THE REST OF THE WEEK AS HIGH PRESSURE
BUILDS OFF THE CALIFORNIA COAST. WEAK TO LOCALLY MODERATE OFFSHORE
FLOW IS POSSIBLE AT TIMES NEXT WEEKEND. FIRE DANGER SHOULD BE NIL
GIVEN HIGH FUEL MOISTURE LEVELS.

&&

.AVIATION...
061130Z...PERIODS OF RAIN WILL CONTINUE THROUGH MONDAY MORNING.
BASES ARE QUITE VARIABLE WITH MOSTLY 1500 TO 2500 FT MSL...LOCAL 500
FT OR LOWER IN MODERATE TO HEAVY RAIN. VSBY MOSTLY 3-5SM WITH LOCAL
1-2SM AND BRIEF ISOLD 1/2SM IN HEAVY RAIN. CURRENT SYSTEM WILL MOVE
OUT THIS MORNING WITH CONDITIONS IMPROVING A BIT WITH BASES ABOUT 3K
TO 4K FT OR HIGHER AND VSBY MOSTLY ABOVE 7SM WITH AREAS 3-5SM...BUT
LOWERING WITH SHOWERS. NEXT SYSTEM WILL MOVE THROUGH TONIGHT THROUGH
MONDAY MORNING WITH BASES AND VSBY LOWERING. WEST SURFACE WINDS WILL
INCREASE THIS MORNING THEN DECREASE AND BECOME SOUTH TONIGHT AND
INCREASE TO STRONG GUSTY SOUTHWEST WINDS EARLY MONDAY MORNING...
DECREASING AND BECOMING WEST TO NORTHWEST AFTERNOON. STRONG GUSTY
WEST WINDS ALOFT THROUGH MONDAY MORNING...DECREASING LATE MONDAY
MORNING THROUGH THE NIGHT.

&&

.MARINE...
061130Z...THE SWELL INCREASES TODAY TO 7 TO 11 FEET WITH THE PERIOD
INCREASING TO 16 SECONDS. THE SWELL WILL DECEASE MONDAY THROUGH
TUESDAY. SMALL CRAFT ADVISORY THROUGH LATE TONIGHT OR EARLY MONDAY
MORNING MAINLY FOR HAZARDOUS SEAS BUT WINDS ARE EXPECTED TO INCREASE
TO NEAR 25 KT LATE TONIGHT OR EARLY MONDAY MORNING. PERIODS OF
RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH MONDAY MORNING.
WATERSPOUTS ARE POSSIBLE THROUGH MONDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...DENSE FOG ADVISORY UNTIL 3 AM PST MONDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ORANGE COUNTY COASTAL
     AREAS-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
     MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
     COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS-SANTA ANA
     MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 3 AM PST MONDAY FOR APPLE AND LUCERNE
     VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
     BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN
     DIEGO COUNTY MOUNTAINS.

     HEAVY SNOW WARNING UNTIL 3 AM PST MONDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 12 PM PST TUESDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY UNTIL 7 AM PST MONDAY FOR COASTAL WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...MARTIN
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 5, 2:00 PM PST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SAT JAN 5 2008

CAZ042-043-048-050-055>058-060>062-PZZ750-775-061200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
200 PM PST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND PZ.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL BRING HEAVY RAIN...FLOODING...STRONG WINDS...
DENSE FOG...HEAVY SNOW...AND HIGH SURF.

SEE LAXFFASGX...LAXNPWSGX...LAXCFWSGX AND LAXCWFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS WILL CONTINUE THROUGH EARLY MONDAY. HIGH SURF INTO TUESDAY.

SEE LAXFFASGX...LAXNPWSGX...LAXCFWSGX AND LAXCWFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION HAS BEEN
REQUESTED.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:55 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego28 hr
Jan 6, 11:04 AM PSTMarine Weather StatementSGX3 hr
Jan 6, 11:50 AM PSTSpecial Marine WarningSGX25 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.